Pennsylvania, 2024Damaging Winds in Pennsylvania, December 31, 2024
December 31, 2024 · NWS CTP · 2 events in 1 county or zone
An approaching area of surface low pressure alongside a negatively tilted shortwave trough, allowing some thunderstorms to form across the southern tier of Pennsylvania. Marginally severe thunderstorms formed across Somerset County during the late afternoon hours of December 31, 2024, producing multiple instances of tree damage along with producing structural damage to a barn in Somerset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching area of surface low pressure alongside a negatively tilted shortwave trough, allowing some thunderstorms to form across the southern tier of Pennsylvania. Marginally severe thunderstorms formed across Somerset County during the late afternoon hours of December 31, 2024, producing multiple instances of tree damage along with producing structural damage to a barn in Somerset. Stable air farther to the north and east of Somerset County limited thunderstorm potential, especially after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 31, 2:57 PM EST, 8 minutes earlier.
Area forecast discussion, Dec 31, 2:57 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
257 PM EST Tue Dec 31 2024
.SYNOPSIS...
* Rain showers overspread the area this afternoon, rumble of
thunder possible south this evening.
* 2025 kicks off with gusty winds and lake-effect/upslope snow
Wednesday and Thursday.
* Reinforcing shot of cold air late this week keeps the lake
effect snow machine running and brings single digit to sub-
zero wind chills this weekend.
&&
.NEAR TERM /UNTIL 2 AM WEDNESDAY MORNING/...
Southeast flow ahead of an approaching wrapped-up/occluded
surface low is helping keep a deck of stratocumulus firmly in
place across much of Pennsylvania this afternoon. Scattered
light to moderate showers streaming in from the southwest will
bring upwards of half an inch of rain to portions of southwest
PA through this evening and less than a quarter in for locations
along/east of US-15. Highs have overperformed a bit across the
southeast today, generally reaching the middle 50s, while
temperatures remain in the middle 40s in the northwest.
Gradient winds at the surface ahead of the approaching low will
continue to produce wind gusts of 25 to 35mph at times across
Central PA this afternoon, blowing from the southeast. As the
line of showers rotates through the region this afternoon and
evening, steep lapse rates aloft under the negatively-tilted
shortwave trough could support some deeper convection. The
threat for any severe weather should remain confined to south of
the Mason-Dixon line, which is reflected in the SPC Marginal
Risk area, but cannot rule out a rumble of thunder and/or a
gusty shower in the southern portions of the CWA this afternoon
and evening.
The occluded front attached to the parent low will sweep through
Pennsylvania late this evening and rain should taper off in its
wake as a dry slot builds in. Dry conditions are expected by
midnight for most locations east of I-99. Winds will shift
around to come out the west or southwest after midnight as
wrap-around rain showers build back in across the west with
cooler air not far behind.
&&
.SHORT TERM /2 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Cold advection behind the departing low will support a
transition to rain/snow during the pre- dawn and morning hours
on Wednesday. By daybreak, temperatures will still be above
freezing for most of the area and fall through the day. This
should limit accumulation at onset.
As the surface low continues to deepen on Wednesday, a
tightening pressure gradient will develop and increase the
threat for gusty winds. BUFKIT soundings indicate the potential
for fairly widespread mixing up to 4 or 5kft on Wednesday, which
will tap into 40-50kt wind gusts. Sustained west winds 25 to
35mph with gusts up to 50mph appear likely for most of the area,
with isolated gusts over 55mph possible downwind of the Laurels.
Have issued a Wind Advisory for all but Warren County on
Wednesday, with a lingering threat in the Laurels through
Thursday afternoon. These winds will also help ramp up the lake
effect and upslope snow machine on Wednesday and, with a few
inches of snow possible by sunset on Wednesday in the Laurels
and extreme northwest PA.
As we near sunset on Wednesday, cooling aloft, and falling
surface temperatures will be more of a concern for heavier snow
showers, along with gusty winds. By Wednesday night, with 850mb
temps falling down to around minus 12 and the flow being more
from the west and northwest, lake effect and upslope flow snow
showers will be more widespread and at times more intense. Snow
in the Laurels should taper off some by Thursday morning as the
base of the upper trough shifts east. A gradually weakening
pressure gradient will also help slacken the wind gusts on
Thursday.
Through Thursday morning, snowfall amounts will be
highest in northwest Warren County and on the ridges in western
Somerset and Cambria County. Have issued a Lake Effect Snow
Warning for Warren County where snowfall amounts could exceed 8"
in the northwest corner the county and a Winter Weather Advisory
for McKean where lake effect snow bands are most likely to
accumulate to 3" or more. May need an Advisory for Potter and
Elk County as well depending on where the heaviest bands set up
Wednesday night and Thursday. A Winter Weather Advisory for
Cambria and Somerset Wednesday into Thursday also covers the
threat for 3"+ snowfall, especially on ridgetops.
Thursday night and Friday, gusty west winds will persist though
gusts should generally remain in the 20 to 30mph range at most.
Zonal flow aloft should lead to a bit of a lull in the snowfall
accumulation, though occasional lake effect snow could affect
northwest PA. By Friday afternoon, a reinforcing shot of cold
air will arrive along with a cold front and reinvigorate the
lake effect/upslope snow risk into the weekend.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
There is relatively good agreement in our medium to long-range
ensemble prediction systems on the large-scale pattern. They all
highlighted a gradual amplification of the meridional pattern
over North America, culminating in a developing full-latitude
upper ridge axis near the West Coast of North America and a
corresponding downstream upper trough axis across eastern Canada
and the eastern CONUS. There is high confidence that this will
translate to biting mid- winter cold and below normal
temperatures for early January across the Commonwealth.
There is also correspondingly high confidence in a prolonged
period of lake-effect and upslope snowfall for northwest PA, the
Alleghenies, and at times the Laurel Highlands. However, the
devil will be in the details, with less confidence on the exact
orientation of the low-level flow this far out, which will
ultimately direct where lake-effect snow bands are most
persistent. Warren County will likely see the brunt of the lake
effect snow with the far northwestern portions of the county
seeing 8+ inches of snow over a prolonged period of time ending
sunday morning before the next synoptic system arrives.
Towards the end of the period, there is some evidence that an
upper level trough will amplify into the middle of the country.
The upper level pattern combined with the deep surface low
progged to move up through the Ohio Valley will subsequently
bring a period of light synoptic snow to much of the
Commonwealth by early next week, mainly Sunday night into
Monday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Thick layers of clouds are currently building in across western
Pennsylvania this afternoon. A few areas across the east, mainly
LNS and MDT, are seeing high scattered clouds as of 18Z. Clouds
will continue to thicken and cigs will lower through later this
afternoon and into this evening, with rain eventually
overspreading the region from southwest to northeast. A
southeasterly sfc breeze will develop and could gust 15-20 kts
this aftn.
All sites should see MVFR conds by evening with periods of -RA.
Another concern will be a developing low-level southeasterly
jet of 40-50 kts a couple thousand feet above the sfc,
potentially creating LLWS this aftn into this evening.
The steadier rain will taper off from west to east tonight,
although scattered rain/snow showers are expected develop
across the western highlands as colder air arrives behind the
departing system. IFR conds are likely (>80% prob) to develop
across the western highlands, mainly impacting BFD. Winds will
become westerly and turn gusty late tonight. These gusty winds
are likely to impact all sites through the day Wednesday.
Outlook...
Wed-Sat...Lingering -SHSN and restrictions across primarily N/W
PA. Otherwise, cold with gusty westerly winds areawide.
&&
.CLIMATE...
2024 will likely be one of the warmest years on record for most
of Pennsylvania. Here are the year-to- date mean temperatures
(through 12/30) and record warmest years at several climate
sites in our forecast area:
SITE 2024 Avg Temp Current Record (Year)
Altoona 53.7F 54.1F (1998)
Bradford 50.2F 49.4F (2023)
Harrisburg (MDT) 56.7F 56.7F (2021, 2023)
State College 53.0F 52.9F (2023)
Williamsport (IPT) 54.2F 54.0F (2023)
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Lake Effect Snow Warning from 7 AM Wednesday to 1 PM EST
Sunday for PAZ004.
Wind Advisory from 7 AM Wednesday to midnight EST Wednesday
night for PAZ005-006-010>012-017>019-026>028-035>037-041-042-
045-046-049>053-056>059-063>066.
Winter Weather Advisory from 7 AM Wednesday to 7 AM EST
Thursday for PAZ005.
Winter Weather Advisory from 4 AM Wednesday to 7 AM EST
Thursday for PAZ024-033.
Wind Advisory from 7 AM Wednesday to 1 PM EST Thursday for
PAZ024-025-033-034.
&&
SYNOPSIS...Banghoff
NEAR TERM...Banghoff
SHORT TERM...Banghoff
LONG TERM...Jurewicz/Bowen
AVIATION...Evanego/Bowen
CLIMATE...Evans/Banghoff
Hazardous weather outlook, Dec 31, 1:42 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
142 PM EST Tue Dec 31 2024
PAZ004-011845-
Warren-
142 PM EST Tue Dec 31 2024
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 1 PM
EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Warning.
In addition to heavy snowfall, west winds could gust 35 to 45 mph
on Wednesday and Thursday. Single digit wind chills are likely each
morning Friday through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-010-011-011845-
Potter-Elk-Cameron-
142 PM EST Tue Dec 31 2024
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Snow accumulation of 1 to 3 inches is expected on Wednesday and
Thursday. Locally higher amounts are possible in persistent lake
effect snow bands.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-011845-
McKean-
142 PM EST Tue Dec 31 2024
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-011845-
Cambria-Somerset-
142 PM EST Tue Dec 31 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 7 AM EST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 1 PM EST
THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-017>019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-011845-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
142 PM EST Tue Dec 31 2024
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ025-034-011845-
Blair-Bedford-
142 PM EST Tue Dec 31 2024
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 1 PM EST
THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Dec 31, 2:42 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
242 PM EST Tue Dec 31 2024
PAZ033-312015-
Somerset PA-
242 PM EST Tue Dec 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SOMERSET COUNTY THROUGH
315 PM EST...
At 242 PM EST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Connellsville, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Friedens, Boswell, Acosta, Ursina, New Centerville,
Rockwood, Confluence, Jennerstown, Stoystown, Addison, Casselman,
Seven Springs, Laurel Mountain State Park, and Flight 93 National
Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 7941 3977 7938 3978 7939 3978 7935
3982 7937 3985 7942 3990 7940 4009 7926
4012 7921 4011 7919 4012 7917 4016 7916
4023 7910 4005 7889 3974 7931 3972 7934
3972 7938
TIME...MOT...LOC 1942Z 228DEG 42KT 3989 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BowenThunderstorm Wind, Somerset
- When
- December 31, 3:05 PM EST
- Where
- Somerset County, 0.14 mi WSW of Rockwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.919, -79.153
A severe thunderstorm producing wind gusts estimated near 60 mph knocked down multiple trees in Rockwood.
Thunderstorm Wind, Somerset
- When
- December 31, 3:12 PM EST
- Where
- Somerset County, 0.81 mi W of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.018, -79.095
A severe thunderstorm producing wind gusts estimated near 60 mph knocked down multiple trees and snapped a utility pole. The thunderstorm also producing minor structural damage with metal barn panels torn off just west of Somerset.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, December 31, 20241 injured · $32,000 · 1 in hail · 11 events
- Damaging Winds in West Virginia, December 31, 2024$16,000 · 65 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 31, 202414 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 31, 202453 kt wind · 7 events
- Strong Wind in Missouri, December 31, 2024$4,000 · 4 events
- Strong Wind in Kentucky, December 31, 2024$4,000 · 4 events
- Hail and Strong Wind in Virginia, December 31, 2024$5,000 · 1 in hail · 4 events
- High Wind in Tennessee, December 31, 202463 kt wind · 2 events
- Dense Fog in California, December 31, 20242 events
- High Wind in New Mexico, December 31, 202456 kt wind · 1 event
- Flood in Arkansas, December 31, 20241 event
- High Wind in Kentucky, December 31, 202450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222463, 1222464.